Aa
A
A
A
Close
Anxiety Community
23k Members
534105 tn?1226160777

Which drug have more withdrawal problems for anxiety: Clonazepam or Quetiapine?

I am tapering clonazepam after 3 month on it at 0.5mg daily. I am right now at just 0.085mg/day and planning to be free by the end of this year. I am now struggling with anxiety and mild insomnia mainly due to withdrawal. Dr. wants me to take 25mg of Seroquel (quetiapine) per day. Do you think this is a good decision? I do not want to be addicted or dependent on any psych drug, and I have heard that quetiapine also is a drug that causes addiction and withdrawal symptoms..
1 Responses
Avatar universal
Clonazepam is classified as an addictive drug and controlled substance.  Seroquel isn't.  I"m not sure why your doctor wants you to take seroquel -- you don't say why here.  This is a drug intended for a limited purpose that was marketed illegally for all kinds of things, mostly for sleep because an unwanted side effect of it is a lot of sedation.  You'd probably find quantitatively more problems quitting clonazepam, as it's one of the hardest of brain drugs to stop taking.  I'm taking a guess that your doc wants you to take Seroquel because of the insomnia from quitting the clonazepam, and I'm wondering if you're doing this with a psychiatrist who specializes in this or a general doc who doesn't.  I ask because it seems if you're having withdrawal problems the thing to do would be to slow down the taper off -- the schedule should suit you, not some general schedule doctors use to make their lives easier.  People differ on how difficult it is to stop a drug -- some have no problems, some moderate problems, some intractable problems.  You seem to be having some mild problems so far.  Seroquel is a powerful drug and was never intended to be used for sleep, but docs do get to do this once a drug is approved -- they can then use it for anything they want.  Personally, if my goal was to stop taking meds, I wouldn't go on a powerful med such as Seroquel because that just prolongs the problem -- I'd try and slow down my taper off the clonazepam until I successfully stopped it or found out I couldn't successfully stop it, which raises other issues.  
4 Comments
I should add, there are milder ways to try to sleep -- increased exercise, meditation (but not right before sleep), progressive muscle relaxation when you go to bed, melatonin, homeopathic remedies, mild herbs such as chamomile tea or valerian -- a lot of possibilities that are a whole lot easier to stop using and that don't have side effects than taking another very strong drug affecting neurotransmitters such as Seroquel.  I just see that as a drug you take when you must, not just to make things a little easier.  But you get to decide, it's your life, your doctor does not get to decide for you.  
Thanks a lot Paxiled. My Dr is not a psychiatrist, it a general Practitioner. I think you are absolutely right. I am hesitant to take Seroquel because its powerful properties. I prefer to slow down a bit my taper process. I am now at 0.085mg/day which is almost nothing. Maybe I have to updose a bit to , perhaps 0.2mg and restart again the process at a slower pace. Do you think is a good idea to updose? Should I stay at my current dosage? (almost nothing).
Given the problems you're having, there is no loss in going back up a bit to the last dose at which you felt fine and taper off from there more slowly and see what happens.
Thanks a lot. I am going to do that.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?